What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 12, 8:42 AM EST, 6 minutes earlier.
Area forecast discussion, Mar 12, 8:42 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
842 AM EST Sat Mar 12 2022
.SYNOPSIS...
Windy conditions, showers, and strong to severe thunderstorms
will precede the cold front this morning. Breezy conditions will
accompany colder air tonight with a hard freeze expected Sunday
morning. Temperatures will gradually warm through much of next
week. A low pressure system approaching from the west may bring
rain into mid-week.
&&
.UPDATE...
Line of storms ahead of advancing cold front continues to make
its way across the area. Ahead of the line, strong gradient
winds have been observed near the coast with gusts as high as
51mph at Wilmington ASOS and 52mph at Georgetown. Tornado Watch
in effect as convective line moves through with strong wind
field to the east. Line will move off the coast by around 10am,
and out of local coastal waters around 11am. Behind the line,
sharp temperature drops are being observed already at Hartsville
and Bennettsville as cold air moves in with the front.
&&
.NEAR TERM /THROUGH TONIGHT/...
A shallow layer of cool air at the surface is being scoured out
by rapidly increasing south winds ahead of a powerful cold
front now entering the western Carolinas. Temperatures should
jump into the mid to upper 60s by daybreak, mainly due to the
development of a low level jet with speeds as high as 65 knots
at 925 mb advecting Gulf of Mexico air northward. The highest
winds this morning are expected to develop along the coast from
Myrtle Beach north through Cape Fear where a Wind Advisory
remains in effect for the potential of gusts to 50 mph due to
momentum transfer from aloft.
An equally major weather story today will be a squall line
racing eastward across the Carolinas. This line has already
developed across Georgia into Upstate South Carolina and is
expected to reach the eastern Carolinas between 6-10 AM.
Damaging wind gusts are possible along with low but still
significant probabilities of a QLCS tornado. Shear parameters
are practically off the chart, and model forecasts of couple
hundred J/kg of CAPE should be sufficient for this severe
weather potential. Rain chances are 90-100 percent with a
quarter to half inch of rain expected.
Temperatures will fall quickly behind the front as cold air
races in on northwesterly winds gusting to 35 mph throughout the
day. Where strong March sun would normally be able to offset a
portion of the cold advection, lingering moisture at the top of
the boundary layer will probably provide an insulating layer of
stratocumulus clouds through most of the day, shielding the
ground from the warming sun and allowing temperatures to slide
through the 40s during the afternoon.
Wind gusts should end before midnight, but steep low level
lapse rates will continue through the night as soil to air
temperature differences remain large. Surface high pressure will
make it into the Carolinas a few hours before daybreak, opening
up the potential for a few hours of light winds. While I feel
fairly confident the boundary layer will remain stirred along
the coast, some inland locations, particularly across the Pee
Dee region, could see the boundary layer decouple with
temperatures plunging deep into the 20s. But along the coast my
forecast is essentially the raw GFS/NAM blend rather than MOS
products which seem uniformly too cold.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Breezy and cold start on Sunday. Canadian high pressure filters
into the area, starting our day in the mid 20s. This hard
freeze is outside of our official frost/freeze start dates, but
this will certainly have an impact on young plants (especially
given our warm weather over the past couple of weeks). Surface
high pressure traverses the southeastern US during the day on
Sunday as breezy NW winds early become mostly calm by late
afternoon.
Clear and mostly calm Sunday night which should allow for good
radiational cooling. Increasing RH could lead to areas of frost
on Monday morning with low 30s expected and a few areas below
freezing. The short-lived cold air will moderate quickly on
Monday as high pressure shifts offshore. Easterly and SE flow
emerges over the area, increasing temperatures and humidity.
Right back to normal high temperatures for Monday: mid 60s,
slightly cooler along the coast.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Warming quickly on Tuesday as SE surface flow continues. Mid-
level cutoff low over the southeastern US will likely generate a
surface low pressure over the Gulf coast late Tuesday. Expect a
mix of clouds during the day, increasing in coverage into
Tuesday evening. Have gone with high temperatures just on the
low end of model consensus because of the additional cloud
cover.
Surface low pressure strengthens over the FL panhandle Tuesday
evening and expands along the Gulf Stream Tuesday night near a
developed coastal trough. Expecting showers to increase in
coverage overnight, some could become heavy. With the low
pressure remaining south of the forecast area, there is unlikely
to be any thunderstorm development. This could bring a soaking
rain to the area with early QPF signatures showing a 70% chance
of more than a half of an inch across the coastal areas. A high
likelihood of more than one quarter of an inch for all areas.
Showers continue Wednesday morning, tapering off by late
Wednesday. Will maintain a chance of showers overnight into
early Thursday as the mid-level low is in no hurry to exit the
region. Showers Wednesday night into Thursday would be light,
producing little to no additional QPF based on analysis of
current forecast soundings.
Mid-level ridging is likely to suppress showers Thursday
evening and Friday with low pressure continuing to move
offshore. Warm and slightly humid on Friday with southerly
surface flow likely to continue ahead of another system. Mid-
level ridging again keeping the weather quiet on Friday, but
low-topped cumulus will bring a familiar summer-like scene.
Expecting the approach of another cold front for Saturday, low
confidence in rain chances.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
A powerful cold front is moving eastward across the Carolinas
and is producing a squall line with heavy rain, thunder, and
lightning. This line should move through the LBT and FLO
airports between 12-13z with IFR visibility and gusty south
winds veering westerly behind the front. Ahead of the front, an
intensifying low level jet with winds 1500 feet AGL now reaching
60 knots will support surface winds gusting 35-45 knots at the
ILM, CRE, and MYR airports through 15z. The squall line should
reach these locations between 13-15z, with IFR visibility and
thunder and lightning possible.
As the squall line pushes offshore after 15z, surface winds will
becoming northwest near 20 kt with gusts to 30 kt for the
remainder of the day. MVFR ceilings will gradually improve to
VFR after 19z.
Extended Outlook...VFR.
&&
.MARINE...
Through Tonight... South winds are rapidly increasing ahead of
a powerful cold front that will sweep offshore later this
morning. A Gale Warning remains in effect for wind speeds
expected to increase to 25-35 knots with gusts to 40-45 knots
shortly after sunrise. A line of showers and thunderstorms along
the surface cold front will have the potential for even higher
wind gusts, perhaps 55+ knots, as it sweeps across the coastal
waters between 8-10 AM. This wind will drive rapidly building
wave heights to 8-10 feet. This is a high impact weather
situation with conditions likely to prove dangerous to most
private vessels.
Behind the front, winds will veer northwest and continue at
25-35 knots through the afternoon into this evening. Wind speeds
will gradually diminish overnight as high pressure, currently
centered across Kansas, builds eastward across the Carolinas.
Sunday through Wednesday... Improving conditions will continue
late Saturday night into Sunday morning. Still expecting gusts
up to 25- 30 knots through midday Sunday and elevated seas 3-5
feet. Offshore flow will weaken quickly throughout the day as
high pressure traverses the area. Weak flow across the coastal
waters Sunday night into Monday. Flow becomes east-southeasterly
early next week as high pressure moves offshore. Another low
pressure system may develop Tuesday into Wednesday which could
bring a brief increase in winds and seas. This is not expected
to be nearly as impactful as Saturday's conditions. Confidence
remains low at this time due to uncertainty in the position and
strength of the low pressure system.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until noon EST today for SCZ054.
NC...Wind Advisory until noon EST today for NCZ105>110.
High Surf Advisory until 7 PM EST this evening for NCZ110.
MARINE...Gale Warning until 5 AM EDT Sunday for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
UPDATE...VAO
NEAR TERM...TRA
SHORT TERM...21
LONG TERM...21
AVIATION...TRA
MARINE...TRA/21Hazardous weather outlook, Mar 12, 7:39 AM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
739 AM EST Sat Mar 12 2022
AMZ250-252-254-256-131245-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
739 AM EST Sat Mar 12 2022
...GALE WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY...
...TORNADO WATCH 44 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms are possible this morning. Damaging wind gusts
are the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-SCZ024-032-033-039-055-056-058-059-131245-
Robeson-Bladen-Columbus-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
739 AM EST Sat Mar 12 2022
...TORNADO WATCH 44 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-131245-
Coastal Brunswick-
739 AM EST Sat Mar 12 2022
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...TORNADO WATCH 44 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
High Surf Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ017-023-131245-
Marlboro-Darlington-
739 AM EST Sat Mar 12 2022
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ105>109-SCZ054-131245-
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Horry-
739 AM EST Sat Mar 12 2022
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...TORNADO WATCH 44 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 12, 6:15 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
615 AM EST Sat Mar 12 2022
NCZ087-SCZ017-023-024-032-121215-
Robeson NC-Marlboro SC-Florence SC-Dillon SC-Darlington SC-
615 AM EST Sat Mar 12 2022
...Strong thunderstorms will impact portions of northwestern Robeson,
northwestern Florence, Dillon, Darlington and Marlboro Counties
through 715 AM EST...
At 614 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Carolina Sandhills Wildlife Refuge to 9
miles northwest of Oakland to 6 miles west of Williston. Movement was
northeast at 70 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Bennettsville, Hartsville, Dillon, Darlington, Red Springs,
Pembroke, Maxton, Timmonsville, Mccoll, Latta, Rowland, Lamar,
Quinby, Clio, Sellers, Rex, Hamer, Brownsville and Darlington
Raceway.
This includes the following highways...
Interstate 20 between mile markers 125 and 141.
Interstate 95 IN South Carolina near mile marker 146, and between
mile markers 148 and 198.
Interstate 95 IN North Carolina between mile markers 1 and 6, and
near mile marker 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3491 7896 3444 7929 3388 7994 3395 7997
3399 7989 3415 8015 3423 8011 3436 8018
3433 8024 3437 8029 3453 7983 3461 7978
3480 7993 3481 7968 3463 7946 3477 7933
3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 1114Z 246DEG 59KT 3457 8027 3408 8063 3337 8153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21Special weather statement, Mar 12, 6:57 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
657 AM EST Sat Mar 12 2022
NCZ087-096-SCZ017-023-024-032-033-039-121245-
Robeson NC-Bladen NC-Marion SC-Williamsburg SC-Marlboro SC-
Florence SC-Dillon SC-Darlington SC-
657 AM EST Sat Mar 12 2022
...Strong thunderstorms will impact portions of Robeson, northwestern
Bladen, Florence, Dillon, eastern Darlington, northern Marion,
eastern Marlboro and northwestern Williamsburg Counties through 745
AM EST...
At 655 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Laurinburg to near Dunbar to near
Mechanicsville to near Timmonsville to near Millwood. Movement was
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Lumberton, Bennettsville, Marion, Dillon, Lake City,
Darlington, Mullins, Red Springs, Pembroke, Fairmont, Maxton,
Timmonsville, Mccoll, St. Pauls, Latta, Pamplico, Rowland, Lamar and
Quinby.
This includes the following highways...
Interstate 20 between mile markers 130 and 141.
Interstate 95 IN South Carolina near mile marker 146, and between
mile markers 148 and 198.
Interstate 95 IN North Carolina between mile markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3485 7874 3448 7895 3425 7914 3369 7991
3371 7999 3377 8000 3382 7991 3388 7988
3388 7994 3395 7997 3399 7989 3414 8014
3433 7987 3474 7959 3463 7946 3477 7933
3484 7935
TIME...MOT...LOC 1155Z 276DEG 33KT 3479 7947 3455 7960 3433 7979 3420
7998 3386 8043
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCHSpecial weather statement, Mar 12, 7:45 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington NC
745 AM EST Sat Mar 12 2022
NCZ087-096-099-105-109-SCZ024-032-033-039-054>056-058-059-121415-
Inland Brunswick NC-Columbus NC-Robeson NC-Inland Pender NC-
Bladen NC-Northern Horry SC-Williamsburg SC-Dillon SC-
Central Horry SC-Marion SC-Coastal Georgetown SC-Florence SC-
Coastal Horry SC-Inland Georgetown SC-
745 AM EST Sat Mar 12 2022
...Strong thunderstorms will impact portions of western Pender,
southeastern Robeson, Bladen, northwestern Brunswick, Columbus,
southeastern Florence, Georgetown, southeastern Dillon, Horry, Marion
and Williamsburg Counties through 915 AM EST...
At 742 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Jerome to near Summerton.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Myrtle Beach, Lumberton, Conway, Georgetown, Marion, Lake City,
Whiteville, Mullins, Burgaw, Elizabethtown, Kingstree, Myrtle Beach
Airport, Socastee, Red Hill, Murrells Inlet, Garden City, Horry,
Rowan, Andrews and Fairmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 PM EST for southeastern
North Carolina...and northeastern South Carolina.
&&
LAT...LON 3455 7825 3472 7811 3472 7772 3322 7945
3332 7974 3350 7996 3350 8010 3372 7998
3377 8000 3389 7988 3389 7993 3485 7880
3486 7850
TIME...MOT...LOC 1242Z 264DEG 37KT 3496 7867 3352 8036
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MORGANLocal storm report, Mar 12, 7:58 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
758 AM EST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM NON-TSTM WND DMG SOCASTEE 33.69N 79.01W
03/12/2022 HORRY SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTS TREE IN ROADWAY AT DICK POND RD
AND FORESTBROOK RD. RIGHT LANE BLOCKED.
&&
EVENT NUMBER ILM2200091
OLIVA